Missouri, 2008

Damaging Wind in Missouri, July 19, 2008

July 19, 2008 · NWS PAH · 1 event in 1 county or zone

An isolated severe storm occurred during the heat of the afternoon. A southwest wind flow of very warm and humid air fed the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe storm occurred during the heat of the afternoon. A southwest wind flow of very warm and humid air fed the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 1:30 AM CST, 12 hours earlier.

Area forecast discussion, Jul 19, 1:30 AM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CDT SAT JUL 19 2008

.DISCUSSION...
MAIN CONCERN IS THE POTENTIAL FOR ISOLATED/SCATTERED THUNDERSTORMS
OVER THE NEXT SEVERAL DAYS.

NOT MANY BIG CHANGES NEEDED THIS FORECAST PACKAGE...AS PREVIOUS
SHIFT HAS THE FORECAST GOING IN THE RIGHT DIRECTION. WEAK SHORTWAVE
OVER SOUTHERN IOWA...NORTHERN MISSOURI AND EASTERN KANSAS YESTERDAY
EVENING...WILL CONTINUE TO WEAKEN AND MOVE EAST THIS MORNING. LARGE
BAND OF MAINLY MID CLOUD TO OUR WEST ALONG WITH SCATTERED RAIN
SHOWERS...SHOULD SLOWLY MOVE EAST AS WELL. BOTH THE NAM12 AND GFS
SHOW THE LEADING EDGE OF THE CLOUDINESS ON OUR NORTHWESTERN BORDER
BY 12Z TODAY. THIS CLOUDINESS WILL SLOWLY OVERSPREAD THE ENTIRE
COUNTY WARNING AREA THROUGHOUT THE DAY...BUT MODELS DO NOT SHOW MUCH
IN THE WAY OF PRECIP...MOST LIKELY DUE TO THE WEAKENING UPPER
SYSTEM. NEVERTHELESS...WILL LIKELY SEE ISOLATED TO WIDELY SCATTERED
SHOWERS AND STORMS ESPECIALLY THIS AFTERNOON AND ESPECIALLY IN THE
WESTERN SECTIONS OF THE AREA. WITH THIS EXPECTED CLOUDINESS...WENT
WITH THE COOLER MAV GUIDANCE...WHICH WOULD INDICATE THE WARMEST
TEMPERATURES IN THE EAST.

BY TONIGHT...A LARGE UPPER HIGH BEGINS TO ESTABLISH ITSELF OVER THE
CENTRAL PLAINS...AND MOST OF THE AREA REMAINS SITUATED IN WEAK
NORTHWEST FLOW. MODELS HINT AT SOME CONVECTION THIS EVENING AND
OVERNIGHT. THIS SEEMS LIKE A DECENT BET WITH THE FAIRLY DEEP
MOISTURE IN PLACE AND POSSIBLE WEAK SHORTWAVES THAT MAY COME DOWN
THE PIKE IN THE NORTHWEST FLOW. WILL LEAVE THE LOW CHANCES FOR
PRECIPITATION IN THE FORECAST FOR TONIGHT GIVEN THIS.

ON SUNDAY...THE GFS SHOWS US DRY EXCEPT FOR MAYBE THE SOUTHERN
SECTIONS OF THE AREA...WHILE THE NAM12 INDICATES CONVECTION OVER A
GOOD PORTION OF THE AREA...ESPECIALLY IN THE AFTERNOON. AGAIN...WITH
THE HEAT OF THE DAY...PLENTY OF MOISTURE TO DEAL WITH...CANNOT RULE
OUT  ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. WILL
KEEP CHANCES EAST OF THE MISSISSIPPI THOUGH...FARTHEST FROM THE
INFLUENCE OF THE UPPER HIGH. AS MODELS HAVE BEEN TRYING TO ADVERTISE
THE LAST FEW DAYS...COULD SEE AN MCS DEVELOP ALONG THE FRONT TO OUR
NORTH SUNDAY NIGHT...AND IT MAY DIVE TOWARD THE AREA DURING THE
OVERNIGHT HOURS...AND POSSIBLY REACH THE INTERSTATE 64 CORRIDOR BY
MONDAY MORNING. THE NAM12 IS MORE AGGRESSIVE IN BRINGING ANY
ACTIVITY DOWN THIS FAR SOUTH...AS THE GFS KEEPS EVERYTHING WAY NORTH.

ON MONDAY...A TROUGH SWINGS DOWN FROM THE UPPER GREAT LAKES REGION
WHICH HELPS TO PUSH THE AFOREMENTIONED FRONT SOUTH TOWARD THE AREA.
LOOKS LIKE BY 00Z TUESDAY THE FRONT WILL SITUATED SOMEWHERE IN OUR
REGION...HENCE THE CHANCES FOR RAIN WILL REMAIN...EVEN THOUGH MODELS
ARE NOT TOO EXCITED ABOUT THE CHANCES. IN ADDITION TO THE
FRONT...WILL ALSO HAVE TO DEAL WITH ANY SHORTWAVES COMING ACROSS THE
AREA IN THE NORTHWEST FLOW PATTERN WE WILL HAVE IN PLACE. ALSO WILL
HAVE TO WATCH ANY OUTFLOW BOUNDARIES FROM ANY EARLY MORNING
CONVECTION THAT MAY MIGRATE INTO THE AREA AND FIRE IN THE AFTERNOON.
EVEN SPC (STORM PREDICTION CENTER) HAS OUTLINED A GOOD PORTION OF
OUR AREA IN A SLIGHT RISK FOR MONDAY...MENTIONING DAMAGING WINDS
BEING THE MAIN THREAT WITH THE THUNDERSTORMS.

MONDAY NIGHT...COULD SEE SCATTERED CONVECTION FIRE JUST ABOUT
ANYWHERE ACROSS THE CWA...AS THE FRONTAL BOUNDARY LAYS OUT ACROSS
US. TOO FAR OUT TO GET TOO FANCY WITH ANY REAL POP GRADIENT TO
INDICANT WHERE THE BEST CHANCES MAY BE AT THIS POINT. BOUNDARY IS
PROGGED TO STALL OUT OVER US ON TUESDAY AND WEDNESDAY (AND POSSIBLY
BEYOND THAT) PER THE GFS AND ECMWF SOLUTIONS. WITH NORTHWEST FLOW IN
PLACE...ALONG WITH THE FRONTAL BOUNDARY IN THE AREA...SHOULD BE A
GOOD COMBINATION TO SEE SOME CONVECTION. LEFT THURSDAY AND FRIDAY
DRY BUT I WOULD NOT BE SURPRISED TO SEE RAIN CHANCES ADDED ONCE WE
FIGURE OUT HOW THE FRONTAL SYSTEM IS GOING TO BEHAVE.

&&

.AVIATION...
MVFR FOG POSSIBLE AT TAF SITES EARLY THIS MORNING. MID CLOUD DECK
ACROSS MISSOURI INTO CENTRAL ILLINOIS MOVING VERY SLOWLY EAST. HEAT
OF THE DAY ENHANCED BUILDING CU POSSIBLE ALONG WITH A FEW MID
CLOUDS. SW WINDS SHOULD BE LESS THAN OPERATIONALLY SIGNIFICANT. NIL
WX CONDITIONS EXPECTED TONIGHT. CANNOT RULE OUT LATE NIGHT MVFR FOG
POSSIBILITY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...CW
AVIATION...CN
Hazardous weather outlook, Jul 19, 3:45 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CDT SAT JUL 19 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
445 AM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE ENTIRE AREA
TODAY...MAINLY THIS AFTERNOON AND EVENING. NO SEVERE THUNDERSTORMS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY...MAINLY EAST OF THE
MISSISSIPPI RIVER. THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAIN
AND DANGEROUS LIGHTNING.

A SMALL CHANCE OF THUNDERSTORMS CONTINUES FOR THE MONDAY THROUGH
WEDNESDAY TIME FRAME...IN ASSOCIATION WITH AN APPROACHING FRONT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY AND MONDAY
NIGHT...FOR AREAS ALONG AND NORTH OF A LINE FROM ADVANCE MISSOURI TO
BENTON AND CROFTON KENTUCKY. DAMAGING WIND IS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEKEND.
HOWEVER...SPOTTER ACTIVATION MAY BE REQUESTED ON MONDAY.

The radar

The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stoddard

When
July 19, 1:30 PM CST
Where
Stoddard County, Dudley
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Newspaper
Coordinates
36.780, -90.100

At a farm just off U.S. Highway 60 near Dudley, several outbuildings and grain bins sustained extensive damage. An empty grain bin was blown a short distance. Other grain bins were unroofed. The metal roof on a large equipment shed was blown apart. Debris was strewn across several acres on the south side of the damage area. Trucks and other farm equipment were damaged by falling debris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124243.